Age and testing of hip bone mineral density (BDM) when postmenopausal women discontinue bisphosphonate therapy can help predict the likelihood of fractures over the next five years.
Bisphosphonates can reduce the risk of hip and spine fractures. But recent concerns about safety issues, including osteonecrosis of the jaw, atypical femoral fractures and esophageal cancer, have increased interest in interrupting or stopping bisphosphonate therapy after several years of treatment. This study tested methods for predicting fracture risk by measuring BMD using hip and spine duel-energy x-ray absorptiometry (DXA) and also bone turnover markers (BTMs) when women discontinue bisphosphonate therapy and a few years afterward.
The Fracture Intervention Trial Long-term Extension (FLEX) randomly assigned postmenopausal women (ages 61 to 86 years) previously treated with the bisphosphonate alendronate sodium (for four to five years) to five additional years of alendronate or placebo from 1998 through 2003. This analysis included only the placebo group. Hip and spine DXA were measured when the placebo was started and after one to three years of follow-up. Two different BTMs also were measured at baseline and after one and three years.
During five years of placebo, 22 percent of women (94 of 437) had one or more fractures; 82 had fractures after one year. Older age and lower hip BMD at the time alendronate therapy was discontinued were associated with higher rates of clinical fractures during the subsequent five years. However, neither BMD measures after one-year nor BTM levels one- to two -years after discontinuing alendronate were associated with fracture risk.
“Women with greater total hip bone loss two or three years after discontinuation may be at increased risk of fracture, but these results need to be confirmed in other studies before routine measurement of BMD after discontinuation of alendronate therapy can be recommended. … In the meantime, short-term monitoring with BMD, BAP or NTX [two bone turnover markers] after discontinuation of four to five years of alendronate therapy does not appear to improve fracture prediction.”
Commentary: Monitoring After Discontinuation of Bisphosphonate Therapy
In a related commentary, Margaret L. Gourlay, M.D., M.P.H., of the University of North Carolina-Chapel Hill, and Kristine E. Ensrud, M.D., M.P.H., of the University of Minnesota Medical School, Minneapolis, write: “In this issue of JAMA Internal Medicine, Bauer and colleagues provide clinically useful data from the placebo group of the Fracture Intervention Trial Long-term Extension (FLEX) trial regarding the value of BMD and bone turnover marker measurements after completion of a five-year course of alendronate therapy.”
“The study of Bauer and colleagues is convincing because of its reliance on a clinical (symptomatic) fracture outcome rather than surrogate measures such as rates of BMD loss or changes in bone turnover marker levels. The study also raises new questions about appropriate clinical use and testing of bisphosphonates,” they continue.
“In an era when we know much more about how to start alendronate therapy than how to stop it, the results of Bauer and colleagues suggest that identification of patients at high risk of fracture after treatment discontinuation is best accomplished by BMD measurement at the time of discontinuation rather than frequent short-term monitoring with BMD or bone turnover marker measurements after treatment discontinuation,” they conclude.
Study – JAMA Intern Med. Published online May 5, 2014. doi:10.1001/jamainternmed.2014.1232.
The FLEX study was supported by contracts from Merck & Co.; this analysis was designed and conducted by the non-Merck investigators without additional financial support. The authors made conflict of interest disclosures. The study drug was manufactured and packaged by Merck. Please see the article for additional information, including other authors, author contributions and affiliations, financial disclosures, funding and support, etc.
Commentary – JAMA Intern Med. Published online May 5, 2014. doi:10.1001/jamainternmed.2014.162.
An author made a conflict of interest disclosure. Please see the article for additional information, including other authors, author contributions and affiliations, financial disclosures, funding and support, etc.